Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 27, 2008, 3:55 AM PST for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2008, 3:55 AM PST (11:55 UTC)
- Expired
- Jan 27, 2008, 8:00 AM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 74 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 271157
FFWSGX
CAC071-271600-
/O.NEW.KSGX.FF.W.0011.080127T1155Z-080127T1600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PST SUN JAN 27 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY...
THIS INCLUDES THE CITIES OF...LYTLE CREEK...DEVORE...CRESTLINE...
LAKE ARROWHEAD AND HESPERIA...
* UNTIL 800 AM PST
* AT 350 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERIODS OF HEAVY RAIN OVER THE WARNED AREA. THE RAINFALL COMBINED
WITH SNOWMELT WILL LIKELY CAUSE FLOODING...ESPECIALLY ALONG SMALL
CREEKS AND NEAR THE RECENT BURNED AREAS. DANGEROUS DEBRIS FLOWS...
INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED DUE TO THE HEAVY RAIN
AND SNOWMELT. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND
KILL PEOPLE CAUGHT IN THEIR PATH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUNNING
SPRINGS...LAKE ARROWHEAD...CRESTLINE AND BIG BEAR LAKE
DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE GRASS VALLEY FIRE CAN
IMPACT SAWMILL ROAD...BRENTWOOD DRIVE...EDGECLIFF ROAD AND ANY OTHER
ROADS WITHIN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED
DRAINAGES.
DEBRIS FLOWS ISSUING FROM BASINS BURNED BY THE SLIDE FIRE CAN IMPACT
HIGHWAYS 330 AND 18...AND ANY OTHER ROADS WITHIN THE BURNED AREA...
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.
THE TOWN OF FAWNSKIN...IN ADDITION TO OTHER NEIGHBORHOODS AND
BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW ANY OF THE BURNED
BASINS OF THE BUTLER FIRE CAN BE IMPACTED BY DEBRIS FLOWS.
DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 38 (ALSO
KNOWN AS NORTH SHORE DRIVE)...RIM-OF-THE-WORLD DRIVE...HOLCOMB CREEK
ROAD...COXY ROAD...BIG PINE FLAT ROAD...GREENLEAD ROAD...AND ANY
OTHER ROADS IN THE BURNED AREA...PARTICULARLY WHERE THEY CROSS BURNED
DRAINAGES.
HIGHWAY 18 (ALSO KNOWN AS RIM-OF-THE-WORLD HIGHWAY AND BIG BEAR
BOULEVARD) IS PARTICULARLY SUSCEPTIBLE TO FLOOD AND DEBRIS FLOWS AT
CROSSINGS WITH BURNED DRAINAGES.
LAT...LON 3414 11647 3404 11680 3416 11725 3414 11769
3429 11764 3450 11766 3442 11706 3419 11645
3417 11645
TIME...MOT...LOC 1145Z 180DEG 0KT 3420 11700
$$
LAVISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 9:25 PM PST, 6 hours 30 minutes earlier.
Area forecast discussion, Jan 26, 9:25 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 PM PST SAT JAN 26 2008
.SYNOPSIS...RAIN AND STRONG WINDS FROM A POWERFUL WINTER STORM WILL
SPREAD ACROSS SOUTHERN CALIFORNIA TONIGHT. THE RAIN WILL CHANGE OVER
TO SHOWERS AND THUNDERSTORMS ON SUNDAY AND CONTINUE INTO MONDAY
BEFORE ENDING. SNOW LEVELS WILL LOWER SUNDAY AND HEAVY SNOW WILL
MAKE TRAVEL DIFFICULT IN THE MOUNTAINS SUNDAY EVENING. COOL WEATHER
AND INTERMITTENT SHOWERS WILL PREVAIL THROUGH THE MIDDLE OF NEXT
WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
LIGHT RAIN IS SLOWLY SATURATING THE LOWEST 4000 FEET THIS EVENING.
SO INSTEAD OF ACCUMULATING PRECIP THIS EVENING...MOST OF THIS RAIN
HAS GONE INTO SATURATING THE LOWER LAYERS. THIS MAY TREND THE TOTAL
PRECIP AMOUNTS FOR TONIGHT DOWNWARD SLIGHTLY...BY ABOUT A HALF INCH.
HOWEVER...THE TIME PERIOD OF ANTICIPATED HEAVIER RAIN IS FORECAST
BETWEEN 06-12Z.
POSITIVE TILT UPPER LOW CENTERED 600 MILES SOUTHWEST OF PT
CONCEPTION STARTING TO MOVE TO THE EAST THIS EVENING. WIND FLOW
AROUND THIS LOW HAS BACKED QUITE A BIT THE PAST 6 HOURS. THE AMSU
PRECIPITABLE WATER LOOP SHOWS A SURGE OF HIGH PW WEST OF BAJA HAD
MOVED NNW AND WAS JUST OFF THE SOCAL COAST AT 0108Z. THE WARM
SUBTROPICAL CONNECTION HAS PUSHED THE FREEZING LEVEL UPWARD TO 8000
FEET. AT 730 PM THE TEMP AT MT BALDY WAS 34F AT 8000 FEET.
THE FIRST SHORTWAVE PINWHEELING AROUND THE UPPER LOW WILL TRACK
ACROSS THE REGION BETWEEN 06Z-12Z. THE INTERACTION OF THIS VORTICITY
MAX AND THE INCREASING MOIST SOUTHERLY WARM CONVEYOR BELT WILL BRING
A BURST A MODERATE TO HEAVY RAIN TONIGHT. TRAJECTORIES REMAIN
FAVORABLE FOR SOCAL TO BE IN THE DIRECT LINE OF THIS DEEP LAYER
MOISTURE TONIGHT...SO STILL ANTICIPATE MODERATE TO LOCALLY HEAVY
RAIN FOR A TIME TONIGHT. BUT LOWER PRECIP AMOUNTS APPEAR
LIKELY...AND WILL LOWER THE RAIN TOTALS DOWN TO AN INCH WEST OF THE
MOUNTAINS BY SUNDAY MORNING...AND 1.5 TO 2.5 INCHES OVER THE
FOOTHILLS AND ON THE SOUTH FACING MOUNTAIN SLOPES.
850 MB WINDS CONTINUE TO IMPRESS. SOUTHEAST WINDS VEER SOUTH TONIGHT
AHEAD OF THE SHORT WAVE AND PEAK AT 50 KTS...SUPPORTING THE GALE
WARNINGS AND WIND ADVISORIES. THE WINDS SHIFT SOUTHWEST SUNDAY BUT
REMAIN QUITE STRONG UNTIL SUNDAY NIGHT.
BETWEEN 12Z-15Z SUNDAY...A MID LEVEL DRY SLOT FILLS IN BEHIND THE
COLD FRONT. THIS WILL MARK THE END OF THE STEADY RAIN AND TURN THE
PRECIP MORE SHOWERY IN NATURE. RAPID DESTABILIZATION FOLLOWS SUNDAY
AFTERNOON AND EVENING WHEN AN EVEN STRONGER VORT MAX ROUNDS THE BASE
OF THE UPPER LOW POWERED BY A 140 KT 300 MB JET. FACTOR IN COLD CORE
500 MB TEMPS OF -24C WITH LIFTED INDICES OF -4...AND THUNDERSTORMS
ARE A GOOD BET. ADDITIONAL PRECIP FROM THIS SECOND SHORTWAVE WILL BE
LESS UNIFORM BUT AN ADDITIONAL TWO INCHES WILL FALL ON THE COASTAL
SLOPES AND FOOTHILLS...WITH AN ADDITIONAL INCH WEST OF THE MTNS.
THE HIGH SNOW LEVELS TONIGHT WILL FALL TO 5000 FEET BY SUNDAY
AFTERNOON...THEN LOWER TO NEAR 4000 FEET SUNDAY NIGHT. WITH THE
STRONG INSTABILITY IN PLACE...THUNDERSNOW IS POSSIBLE IN THE MTNS
THROUGH SUNDAY EVENING. HEAVY SNOWBURSTS AND STRONG WINDS COULD
CAUSE WHITEOUT CONDITIONS AT TIMES. FOR THE SAN DIEGO COUNTY
MOUNTAINS... HEAVY SNOWFALL IS NOT EXPECTED UNTIL LATE ON SUN OR SUN
NIGHT WHEN THE COLDER AIR LOWERS THE SNOW LEVELS.
THE STRONG SOUTH WINDS TONIGHT WILL SHIFT WEST SUNDAY. SOME OF THE
STRONG JET ENERGY ALOFT WILL TRANSLATE TOWARD THE SURFACE SUNDAY
AFTERNOON RESULTING IN STRONG WINDS THROUGH SUNDAY
EVENING...ESPECIALLY IN THE MTNS.
MOIST WESTERLY FLOW WILL KEEP PRECIPITATION GOING ON THE WEST SLOPES
MON...BUT IT SHOULD TAPER OFF ELSEWHERE. SEE LATEST FFASGX FOR
DETAILS.
&&
.AVIATION...
270500Z...CLOUD BASES WILL GRADUALLY LOWER THE NEXT FEW HOURS...FROM
MOSTLY OVER 8000 FT MSL TO ABOUT 3000 FT. AFTER 08Z...CLOUD BASES
SHOULD LOWER BELOW 3000 FT MSL IN HEAVIER RAIN WITH LOCAL CIGS BELOW
1000 FT MSL. VSBYS WILL BE 2-4 MILES AT TIMES. MTN OBSCURATIONS WILL
BECOME WIDESPREAD OVERNIGHT. AROUND 15Z SUN...RAIN RATES WILL
DECREASE AND RESULT IN SOME IMPROVEMENTS IN VSBYS AND CIGS...THOUGH
THE NEXT WAVE LATE SUN COULD BRING ANOTHER INCREASE IN PRECIP AND
CORRESPONDING DECREASE IN VSBYS/CIGS.
GUSTY SOUTH TO SOUTHEAST WINDS SHOULD ALSO BE EXPECTED OVERNIGHT AT
COASTAL AIRPORTS SUCH AS KSAN AND KSNA. LOCAL GUSTS COULD EXCEED 30
KNOTS AT KSAN AFTER 09Z. THE WIND SHOULD BECOME MORE SOUTHWESTERLY
ON SUNDAY BUT REMAIN GUSTY THROUGH SUNDAY NIGHT.
&&
.MARINE...
270500Z...WINDS WILL CONTINUE TO INCREASE OVER THE COASTAL WATERS
OVERNIGHT AND CONTINUE SUNDAY MORNING. WINDS ARE EXPECTED TO BE 25
TO 30 KT WITH GUSTS TO 35 TO 40 KT. LOCAL GALE FORCE WINDS ARE
POSSIBLE...THOUGH MOST WINDS WILL FALL SHORT OF GALE WARNING
CRITERIA. AFTER A SLIGHT DECREASE IN THE WIND SUNDAY MORNING...THE
WIND SHOULD SPIKE AGAIN WITH THE NEXT WAVE LATE IN THE DAY. AN
UNSTABLE AIR MASS WILL MOVE OVER SUNDAY AND BRING A CHANCE OF
THUNDERSTORMS AND THE CHANCE OF FUNNEL CLOUDS OR WATERSPOUTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING. SEE LAXFFASGX.
WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. SEE LAXWSWSGX.
WINTER STORM WATCH FOR THE SAN DIEGO COUNTY MOUNTAINS
BEGINNING LATE ON SUNDAY THROUGH MONDAY MORNING. SEE LAXWSWSGX.
WIND ADVISORY ALL AREAS EXCEPT THE DESERTS. SEE LAXNPWSGX.
PZ...GALE WARNING UNTIL 7 AM PST SUNDAY.
MARINE WEATHER STATEMENT. SEE LAXMWSSGX.
&&
PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jan 26, 4:00 PM PST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST SAT JAN 26 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-271200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PST SAT JAN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING HEAVY RAIN...VERY STRONG WINDS AND MOUNTAIN SNOW THROUGH SUNDAY NIGHT. .DAY ONE... TONIGHT. * FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT. HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS. SEE LAXFFASGX FOR DETAILS. * A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. SEE LAXWSWSGX. * VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON LAND SEE LAXNPWSGX. * POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS. SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. * HEAVY RAIN CONTINUES INTO SUNDAY MORNING WITH FLASH FLOODING AND DEBRIS FLOWS...ESPECIALLY IN THE BURN AREAS. SEE LAXFFASGX FOR DETAILS. * A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS SUNDAY THROUGH MONDAY MORNING. SEE LAXWSWSGX. * A WINTER STORM WATCH IS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS FOR SUNDAY NIGHT AND MONDAY MORNING. SEE LAXWSWSGX. * VERY STRONG WINDS ACROSS ALL AREAS SUNDAY. SMALL CRAFT ADVISORIES AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON LAND THROUGH SUNDAY. SEE LAXNPWSGX. * POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS. SUNDAY. SEE LAXMWSSGX. .SPOTTER INFORMATION STATEMENT... THE SKYWARN WEATHER SPOTTER NETWORK WILL BE ACTIVATED FOR THIS SIGNIFICANT WEATHER EVENT. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:35 AM PST | Flash Flood Warning | SGX | San Diego | 6 hr |
| Jan 27, 7:00 AM PST | Flash Flood Warning | SGX | Riverside | 4 hr |
| Jan 27, 9:50 AM PST | River Flood Warning | SGX | San Bernardino | 13 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.